Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A pseudospectral quadrature method for Navier-Stokes equations on rotating spheres

Authors: M. Ganesh, Q. T. Le Gia and I. H. Sloan
Journal: Math. Comp. 80 (2011), 1397-1430
MSC (2010): Primary 65M12; Secondary 76D05
Published electronically: November 29, 2010
MathSciNet review: 2785463
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this work, we describe, analyze, and implement a pseudospectral quadrature method for a global computer modeling of the incompressible surface Navier-Stokes equations on the rotating unit sphere. Our spectrally accurate numerical error analysis is based on the Gevrey regularity of the solutions of the Navier-Stokes equations on the sphere. The scheme is designed for convenient application of fast evaluation techniques such as the fast Fourier transform (FFT), and the implementation is based on a stable adaptive time discretization.

References [Enhancements On Off] (What's this?)

  • 1. T. Aubin, Nonlinear analysis on manifolds, Monge-Amp$ \grave{e}$re Equations. Springer-Verlag, 1982. MR 681859 (85j:58002)
  • 2. J.P. Boyd, Chebyshev and Fourier Spectral Methods, Dover, 2001. MR 1874071 (2002k:65160)
  • 3. M.E. Brachet, M. Meneguzzi, H. Politano, P.L. Sulem, The dynamics of freely decaying two-dimensional turbulence. J. Fluid Mech. 194 (1988), 333-349.
  • 4. M.A.J. Chaplain, M. Ganesh, I.G. Graham, Spatio-temporal pattern formation on spherical surfaces: Numerical simulation and application to solid tumour growth. J. Math. Biology 42 (2001), 387-423. MR 1842835 (2002g:92005)
  • 5. C. Cao, M.A. Rammaha, E.S. Titi, The Navier-Stokes equations on the rotating 2-D sphere: Gevrey regularity and asymptotic degrees of freedom. Zeit. Ang. Math. Phys. 50 (1999), 341-360. MR 1697711 (2001c:76030)
  • 6. P. Constantin, C. Foias, Navier-Stokes equations, Chicago Lectures in Mathematics, The University of Chicago Press, 1988. MR 972259 (90b:35190)
  • 7. A. Doelman, E.S. Titi, Regularity of solutions and the convergence of the Galerkin method in the Ginzburg-Landau equation. Numer. Funct. Anal. Optim. 14 (1993), 299-321. MR 1229659 (94i:35179)
  • 8. A. Debussche, T. Dubois, R. Temam, The nonlinear Galerkin method: A multiscale method applied to the simulation of homogeneous turbulent flows. Theor. Comp. Fluid Dyn. 7 (1995), 279-315.
  • 9. C. Foias, O. Manley, R. Rosa, R. Temam, Navier-Stokes Equations and Turbulence. Cambridge University Press, 2001. MR 1855030 (2003a:76001)
  • 10. C. Foias, M.S. Jolly, I.G. Kevrekidis, G.R. Sell, E.S. Titi, On the computation of inertial manifolds. Phys. Lett. A 131 (1988), 433-436. MR 972615 (89k:65154)
  • 11. C. Foias, O. Manley, R. Temam, Modelling of the interaction of small and large eddies in two dimensional turbulence flows, RAIRO Modél. Math. Anal. Numér. 22 (1988), 93-118. MR 934703 (89h:76022)
  • 12. M.J. Fengler, W. Freeden, A nonlinear Galerkin scheme involving vector and tensor spherical harmonics for solving the incompressible Navier-Stokes equation on the sphere. SIAM J. Sci. Comp. 27 (2005), 967-994. MR 2199916 (2007k:76034)
  • 13. M. Ganesh, K. Mustapha, A fully discrete $ H^1$-Galerkin method with quadrature for nonlinear advection-diffusion-reaction equations. Numer. Algorithms, 43 (2006), 355-383. MR 2308464 (2008c:65257)
  • 14. E. Hairer, G. Wanner, Solving Ordinary Differential Equations II: Stiff and differential-algebraic problems. Springer-Verlag, 1982. MR 1439506 (97m:65007)
  • 15. J. Hesthaven, S. Gottlieb, D. Gottlieb, Spectral Methods for Time-Dependent Problems. Cambridge University Press, 2007. MR 2333926 (2008i:65223)
  • 16. A.A. Il'in, The Navier-Stokes and Euler equations on two-dimensional closed manifolds. Math. USSR Sbornik 69 (1991), 559-579. MR 1055527 (91f:35210)
  • 17. A.A. Il'in, Partially dissipative semigroups generated by the Navier-Stokes system on two-dimensional manifolds, and their attractors. Russian Acad. Sci. Sbornik Mathematics 78 (1994), 47-76. MR 1211366 (94b:35211)
  • 18. A.A. Il'in, Navier-Stokes equations on the rotating sphere. A simple proof of the attractor dimension estimate. Nonlinearity 7 (1994), 31-39. MR 1260131 (95a:35110)
  • 19. A.A. Il'in, A.N. Filatov, On unique solvability of the Navier-Stokes equations on the two-dimensional sphere. Soviet Math. Dokl. 38 (1989), 9-13. MR 953596 (89k:35183)
  • 20. D.A. Jones, E.S. Titi, A remark on quasi-stationary approximate inertial manifold for the Navier-Stokes equations. SIAM J. Math. Anal. 25 (1994),894-914. MR 1271316 (95c:35193)
  • 21. S. Kunis, D. Potts, Fast spherical Fourier algorithms. J. Comp. Appl. Math. 161 (2003), 75-98. MR 2018576 (2004k:65270)
  • 22. J. Norbury, I. Roulstone (Eds.), Large-Scale Atmosphere-Ocean Dynamics, Vol. 1& 2, Cambridge University Press, 2002.
  • 23. S.A. Orszag, Turbulence and transition: A progress report. Proc. 5th Int. Conf. Numer. Meth. Fluids Dyn., Lecture Notes in Phys., Vol. 59, Springer, 32-51, 1977. MR 0464912 (57:4831)
  • 24. M. Pieper, Vector hyperinterpolation on the sphere, J. Approx. Theory. 156 (2009), 173-186. MR 2494551
  • 25. L.F. Shampine, M.W. Reichlet The Matlab ODE suite. SIAM J. Sci. Comput., 18 (1997), 1-22. MR 1433374 (97k:65307)
  • 26. T. Tao, Why global regularity for Navier-Stokes is hard 2007/03/18/why-global-regularity-for-navier-stokes-is-hard/.
  • 27. R. Temam, Navier-Stokes Equations, Theory and Numerical Analysis, Amer. Math. Soc., 2001. MR 1846644 (2002j:76001)
  • 28. R. Temam, S. Wang, Inertial forms of Navier-Stokes equations on the sphere. J. Funct. Anal. 117 (1993), 215-242. MR 1240265 (94i:35163)
  • 29. E.S. Titi, Private communication, (2009).
  • 30. D.A. Varshalovich, A.N. Moskalev, V.K. Khersonskii, Quantum Theory of Angular Momentum, World Scientific, 1988. MR 1022665 (90j:81062)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M12, 76D05

Retrieve articles in all journals with MSC (2010): 65M12, 76D05

Additional Information

M. Ganesh
Affiliation: Department of Mathematical and Computer Sciences, Colorado School of Mines, Golden, Colorado 80401

Q. T. Le Gia
Affiliation: School of Mathematics and Statistics, University of New South Wales, Sydney, NSW 2052, Australia

I. H. Sloan
Affiliation: School of Mathematics and Statistics, University of New South Wales, Sydney, NSW 2052, Australia

Keywords: Navier-Stokes equations, unit sphere, vector spherical harmonics
Received by editor(s): May 13, 2009
Received by editor(s) in revised form: April 18, 2010
Published electronically: November 29, 2010
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society